Illinois, 2005

Damaging Winds in Illinois, August 18 to 19, 2005

August 18 to 19, 2005 · NWS ILX · 9 events in 9 counties and zones

9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 18, 8:15 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 18, 8:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT THU AUG 18 2005

.DISCUSSION...
SFC MAP INDICATES SFC LOW IN SOUTHERN WISCONSIN... WITH ASSOCIATED
COLD FRONT DRAPED THROUGH EASTERN IA AND BACK ACROSS NORTHERN
MISSOURI.  A WEAKENING WARM FRONT IS STRETCHED IN A N-S FASHION
ACROSS CENTRAL ILLINOIS.

APPEARS AS THOUGH WEAK CAPPING INVERSION... ALONG WITH SUBSIDENCE
ALOFT... SQUASHED ANY CONVECTION CHANCES EARLIER THIS AFTERNOON AND
EVENING.  HOWEVER... STORMS HAVE BEGUN DEVELOPING ALONG THE COLD
FRONT IN NORTHERN MISSOURI... WITH MORE SCATTERED ACTIVITY POPPING
UP AFTER SUNSET ACROSS THE SOUTHERN HALF OF THE CWA.

SCATTERED CONVECTION... NOT ALONG THE MAIN COLD FRONT... IS LIKELY
SPARKING UP IN ASSOCIATION WITH MODEST WARM AIR/THETA-E ADVECTION
ASSOCIATED WITH STRENGTHENING LLJ... WHICH STILL REMAINS FOCUSED
FARTHER WEST.

18Z ETA SEEMS TO HAVE A FAIRLY GOOD HANDLE ON THINGS... AND
INDICATES STRENGTHENING H85 LLJ OVERNIGHT WILL AID IN MCS
DEVELOPMENT ACROSS NORTHERN MISSOURI... WHICH SHOULD TRACK EAST OR
ESE-WARD ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA.  MORE
SCATTERED CONVECTION MAY FIRE FARTHER NORTH ALONG AND AHEAD OF THE
COLD FRONT... BUT PRIMARY AREA APPEARS TO BE FOCUSED FARTHER
SOUTH... CLOSER TO LLJ AXIS.

UPPER AIR MAPS INDICATE STRONG 50-60 KT H5 JET AXIS NOSING INTO
SOUTHERN WISCONSIN.  SO WHILE OVERALL SHEAR HAS BEEN INCREASING...
STILL LOOKS LIKE THE STRONGEST SHEAR WILL REMAIN NORTH OF THE AREA
IN WISCONSIN... WHERE IT HAS BEEN A BUSY AFTERNOON AND EVENING.

ALTHOUGH THE STRONGEST SHEAR REMAINS NORTH... THE 00Z ILX SOUNDING
INDICATED STRENGTHENING WIND FIELDS SINCE 18Z... WITH 0-3 KM SHEAR
INCREASING TO ABOUT 40 KTS.

SOUNDING WIND PARAMETERS INDICATES A PRIMARY THREAT OF STRONG
WINDS... WITH STRONGEST SHEAR BELOW 3KM... SUPPORTING LINE SEGMENTS
WITH POSSIBLE BOW ECHOES.  SOME OF THE LESS ORGANIZED... PULSEY
CELLS MAY ALSO BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AS WELL.

WILL BE ISSUING A ZONE UPDATE SHORTLY... WHICH BASICALLY INCREASES
POPS ACROSS THE SOUTHERN HALF OF THE CWA... IN LINE WITH THE
OVERNIGHT MCS THINKING.

&&

.PREV DISCUSSION...
CONCERN TODAY IS POSSIBLE REFIRING CONVECTION THIS EVENING AND
OVERNIGHT...PLUS THE CONVECTION WITH THE STRONG COLD FRONT ON FRIDAY
NIGHT...AND FINALLY THE HIGH PRESSURE THEN BUILDING IN FOR THE
EXTENDED PERIODS.

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
CONVECTION FROM PREVIOUS STORMS OVER NORTHERN AND SOUTHERN ILLINOIS
HAVE LEFT BEHIND SIGNIFICANT BOUNDARIES OVER ILLINOIS, SOUTHERN
ILLINOIS AND MISSOURI. 18Z SOUNDING FROM ILX SHOWS SOMEWHAT OF A CAP
IN THE REGION. THIS PLUS THE SUBSIDENCE BEHIND THE UPPER LEVEL WAVE
THAT FIRED THE MORNING CONVECTION IS HELPING TO HOLD DOWN
DEVELOPMENT SO FAR. HOWEVER, MSAS DATA SHOWS AIRMASS IN MO AND
SOUTHERN IA CONTINUES TO DESTABLIZE IN AFTERNOON HEATING. PROFILER
DATA CONTINUES TO SHOW 50-60 KNOTS AT 300MB. MOISTURE CHANNEL DATA
STILL SUGGEST MINOR WAVE ROTATING AROUND WESTERN WI LOW CENTER THAT
WILL AID IN POSSIBLE STORM DEVELOPMENT THIS EVENING. 5KM WRF ALSO
SUGGEST DEVELOPMENT, AS STILL FEEL LEFT OVER LOW LEVEL BOUNDARIES
FROM MORNING CONVECTION WILL COMBINE WITH DIFFERENTIAL HEATING TO
TRIGGER DEVELOPMENT. MODIFIED POPS FOR TONIGHT TO KEEP JUST CHANCE
POPS OVER CWA, WITH THE BEST CHANCE IN THE NORTHWEST SECTION.

WARM AND HUMID CONDITIONS WILL BE THE RULE ON FRIDAY, AS THE WARM
SECTOR TAKES HOLD OF THE REGION. THE APPROACHING COLD FRONT WILL BE
SIGNIFICANT ONE, AS BOTH THE GFS AND NAM ARE IN GOOD AGREEMENT OF A
SURFACE LOW IN IA IN RESPONSE TO THE MAJOR UPPER LEVEL TROF MOVING
ACROSS THE NORTHERN PLAINS. FOR CWA, EXPECT CONVECTIVE DEVELOPMENT
IN IA FRIDAY, MOVING INTO THE ILX CWA DURING THE EVENING FRIDAY AND
CROSSING THE AREA IN THE MORNING HOURS. I INCREASED THE POPS AND
MODIFIED THE QPF WITH THIS SYSTEM COMING THROUGH. SEVERE POTENTIAL
LOOKS FAVORABLE DUE TO THE STRENGTH OF THE UPPER LEVEL SYSTEM AND
THE AMOUNT OF UNSTABLE AIR THAT WILL BE AVAILABLE. CAP OF WARM AIR
AHEAD OF THE SYSTEM WILL AID IN KEEPING INSTABILITY PRIMED.

.LONG TERM...SUNDAY THROUGH THURSDAY
HIGH PRESSURE TO BUILD INTO MIDWEST BEHIND SATURDAY COLD FRONT. VERY
LITTLE DIFFERENCE BETWEEN LONG RANGE GFS AND EUR OR UK MODELS.
SIGNFICANT HIGH PRESSURE CENTER TO REACH SOUTHERN LAKE MICHIGAN BY
TUESDAY/12Z...AND THEN MOVING OFF TO THE EAST SOUTHEAST. HAD TO
LOWER MORNING LOW AND AFTERNOON HIGH TEMPS PLUS DEW POINT GRIDS FOR
SUNDAY THROUGH WEDNESDAY...AS AIRMASS WITH HIGH CENTER IS COOLER AND
DRIER...MATCHING GFS MOS AND NMC MANUAL PROG GUIDANCE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

HARDIMAN/GOETSCH
Hazardous weather outlook, Aug 18, 10:14 AM CST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1114 AM CDT THU AUG 18 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1114 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA TODAY AND
COMBINE WITH INCREASING LOW LEVEL MOISTURE TO PRODUCE
THUNDERSTORMS ACROSS THE AREA...ESPECIALLY LATE THIS AFTERNOON AND
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN
THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE NORTH OF INTERSTATE
72.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL SYSTEM WILL REMAIN OVER THE AREA FRIDAY AND BRING
ANOTHER ROUND OF THUNDERSTORMS TO THE AREA FRIDAY NIGHT AND
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER NORTHWEST OF
THE ILLINOIS RIVER ON FRIDAY NIGHT.

IN ADDITION...HOT AND HUMID WEATHER WILL RETURN TO THE AREA FRIDAY
AFTERNOON WITH HEAT INDEX VALUES OF 100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...AND INTO
TONIGHT

HJS

In the hours before

Special weather statement, Aug 18, 4:58 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
558 PM CDT THU AUG 18 2005

ILZ036-040-042-047>052-190500-
CASS-CHRISTIAN-FULTON-LOGAN-MENARD-MORGAN-SANGAMON-SCHUYLER-
SCOTT-
558 PM CDT THU AUG 18 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
731 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 10 COUNTIES

IN CENTRAL ILLINOIS

CHRISTIAN... LOGAN... MASON...
MENARD... SANGAMON...

IN WEST CENTRAL ILLINOIS

CASS... FULTON... MORGAN...
SCHUYLER... SCOTT...

THIS INCLUDES THE CITIES OF...HAVANA...JACKSONVILLE...LINCOLN...
SPRINGFIELD AND TAYLORVILLE.

The radar

The Lincoln radar (KILX), 56 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
August 18, 9:30 PM CST to 9:45 PM CST
Where
Sangamon County, 2 mi ENE of Curran
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.750, -89.733

Numerous trees, tree limbs, power lines and a corn field were blown down. The storms also blew down several tents at the state fairgrounds. No injuries were reported. Hail to one inch in diameter was also reported as the storms moved through.

Thunderstorm Wind, Christian

When
August 18, 10:00 PM CST
Where
Christian County, Mt Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.767, -89.267

A few trees blown down.

Thunderstorm Wind, Schuyler

When
August 18, 11:13 PM CST
Where
Schuyler County, Brooklyn
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.233, -90.767

A few tree limbs blown down.

Thunderstorm Wind, Fulton

When
August 18, 11:50 PM CST to August 19, 12:05 AM CST
Where
Fulton County, Astoria
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -90.350

A few trees and power lines were blown down. Also, a roof was blown off a shed.

Thunderstorm Wind, Cass

When
August 18, 11:50 PM CST to August 19, 12:05 AM CST
Where
Cass County, Virginia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -90.217

A few trees and power lines blown down.

Thunderstorm Wind, Mason

When
August 18, 11:50 PM CST to August 19, 12:15 AM CST
Where
Mason County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -89.967

Tree limbs blown down countywide.

Thunderstorm Wind, Menard

When
August 19, 12:22 AM CST
Where
Menard County, Petersburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.017, -89.850

A few trees and tree limbs were blown down.

Thunderstorm Wind, Piatt

When
August 19, 1:20 AM CST
Where
Piatt County, 5 mi N of Cisco
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.083, -88.733

Several tree limbs and power lines blown down.

Thunderstorm Wind, Douglas

When
August 19, 1:50 AM CST to 2:00 AM CST
Where
Douglas County, 4 mi NW of Tuscola
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.833, -88.333

Numerous trees and power lines blown down. Two trees were blown down onto parked cars and damaged them. No injuries were reported. Some crop damage was caused by nickel size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469231, 5469232, 5469238, 5469236, 5469237, 5469239, 5469235, 5469233, 5469234.